Michigan, 2004

Damaging Winds in Michigan, May 21, 2004

May 21, 2004 · NWS IWX · 10 events in 5 counties and zones

10 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
7
Property damage
$89,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 21, 10:20 AM EST, 45 minutes earlier.

Area forecast discussion, May 21, 10:20 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1020 AM EST FRI MAY 21 2004

.UPDATE...
QUICK ZONES/GRIDS UPDATE HAS WENT OUT TO SPEED UP TIMING OF POPS.
SQUALL LINE NOW ENTERING WESTERN LAKE MICHIGAN WITH HISTORY OF HAIL
AND DAMAGING WINDS. HAVE REMOVED TIMING MENTION OF PRECIP TODAY.
WILL PROBABLY BE A LULL AFTER THIS LINE...BUT WILL WORRY ABOUT THAT
LATER. LATEST SWOMCD SAYS NO WATCH ANTICIPATED...BUT THAT MAY CHANGE
OVER NEXT HOUR OR SO. TEMPS WERE ADJUSTED TO LOWER SOME IN NORTH AND
NORTHEAST AND RAISE A FEW DEGREES IN THE FAR SOUTH.

&&

.AVIATION...
COLD FRONT HAS PUSHED INTO NW INDIANA AND WAS ABOUT OVER SBN AT 11Z.
PATCHY AREAS OF DENSE FOG WERE BOTH BEHIND THE FRONT IN THE COOLER
AIR AS WELL AS AT FWA IN THE WARM SECTOR. WILL MENTION FOG
EARLY...BUT VSBY CONDITIONS SHOULD IMPROVE RAPIDLY AT FWA WITH
DAYTIME HEATING AS RADIATIONAL INVERSION SHOULD MIX OUT QUICKLY.
FRONT SHOULD LIFT NORTH THIS AFTERNOON AND THIS EVENING...SO WITH
DEEP GULF MOISTURE...FRONT AND EMBEDDED WEAK SHORT WAVE
APPROACHING...WILL MENTIONS STORMS IN TAFS.  LOOKS LIKE BEST TIME IS
LATE AFTERNOON/EARLY EVENING. LATER TONIGHT...WINDS SHOULD CONTINUE
FROM THE SOUTH TO SOUTHWEST AS FRONT SHIFTS NORTH.

&&

.SHORT TERM...
FORECAST CHALLENGE IS SEVERE STORM POTENTIAL FOR THIS AFTERNOON.

FRONTAL BOUNDARY BISECTING FORECAST AREA WILL SHIFT JUST A BIT
FARTHER SOUTH THIS AM...THEN RETURN NORTH THIS AFTERNOON AND
EVENING...FOCUSING CONVECTION.  THOUGH SIGNIFICANT TRIGGER ALOFT
MISSING...LOW LEVEL FRONTAL CONVERGENCE AND A VERY MOIST AND
UNSTABLE AIRMASS...CAPES TO 2000 J/KG...WILL LEAD TO STORM
GENERATION.  850 THROUGH 700 MB WINDS PROGGED TO INCREASE TO 40 TO
50 KT THIS EVENING...SUPPORTING DAY 1 OUTLOOK FOR SEVERE.  AFTER
MIDNIGHT...EXPECT JUST ISOLATED SHOWERS AND STORMS...MAINLY OVER
NORTHERN SECTIONS OF FORECAST AREA.

NGM MOS TEMPERATURES...WHICH ARE A BLEND OF COOLER GFS AND WARMER
ETA MOS HIGHS FOR TODAY...LOOK BEST.  PREFER WARMER ETA MOS LOWS FOR
TONIGHT...GIVEN CURRENT DEWPOINTS AND BOUNDARY LAYER MIXING.
&&

.LONG TERM...
SIGNIFICANT MODEL DIFFERENCES EXIST WITH REGARD TO MID LEVEL
AND SURFACE FEATURES FROM SATURDAY THROUGH SUNDAY NIGHT.

ETA HAS TRENDED WEAKER AND FASTER WITH 500 MB FEATURES AND
CONSEQUENTLY PUSHES COLD FRONT SOUTH THROUGH REGION QUICKER THAN
GFS...WHICH EXHIBITED BETTER RUN TO RUN CONTINUITY.  SOME FEEDBACK
PROBLEMS WERE INDICATED IN GFS...HOWEVER...LEADING TO A SOMEWHAT
STRONG MID LEVEL DISTURBANCE AND CONSEQUENT PLACEMENT OF SURFACE LOW
TOO FAR NORTH AND WEST.  ASIDE FROM ABOVE DISCREPANCY...UKMET AND
GEM SUPPORT GFS...SO WILL LEAN TOWARD ITS SOLUTION.  THUS...WILL
ONLY GO WITH CHANCE POPS FAR NORTH ON SATURDAY.  WILL INCLUDE CHANCE
FOR SHOWERS AND STORMS SATURDAY NIGHT THROUGH SUNDAY NIGHT ENTIRE
FORECAST AREA...WITH HIGHEST POPS ON SUNDAY NIGHT AS COLD FRONT
DROPS THROUGH REGION.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&

BARJENBRUCH/SKIP
Hazardous weather outlook, May 21, 6:15 AM EST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
615 AM EST FRI MAY 21 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-221100-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
615 AM EST FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS SOUTHERN LOWER
MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO THIS AFTERNOON AND
EVENING.  DAMAGING WIND WILL BE THE MOST LIKELY FORM OF SEVERE
WEATHER.  THUNDERSORM DEVELOPMENT WILL BE FOCUSED ALONG A WARM FRONT
LIFTING SLOWLY NORTHWARD ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS OVER EXTEME SOUTHERN
LOWER MICHIGAN ON SATURDAY AND ACROSS THE AREA FROM SATURDAY NIGHT
THROUGH SUNDAY DUE TO A FRONTAL BOUNDARY OSCILLATING OVER THE
SOUTHERN GREAT LAKES AND OHIO VALLEY REGION.  THUNDERSTORMS WILL ALSO
BE POSSIBLE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

BARJENBRUCH

In the hours before

Local storm report, May 21, 7:37 AM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
737 AM EST FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     OTTOVILLE               40.93N 84.34W
05/21/2004                   PUTNAM             OH   EMERGENCY MNGR

            HALF OF 60 FOOT TALL TREE BLEW DOWN. WIND MEASURED AT 48
            MPH.

&&

JT
Local storm report, May 21, 8:13 AM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
813 AM EST FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND DMG     4 SW WHITE PIGEON       41.76N 85.70W
05/20/2004                   ST. JOSEPH         MI   TRAINED SPOTTER

            MANY TREE LIMBS DOWN...MOST OVER 1 FOOT IN DIAMETER. ONE
            TREE 1.5 FOOT IN DIAMETER SNAPPED 25 FEET FROM THE
            GROUND. ONE TREE UPROOTED. ESTIMATED 60 MPH WIND.

&&

WAMSLEY
Local storm report, May 21, 9:09 AM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
909 AM EST FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     OTTOVILLE               40.93N 84.34W
05/21/2004                   PUTNAM             OH   EMERGENCY MNGR

            HALF OF 60 FOOT TALL TREE BLEW DOWN. WIND MEASURED AT 48
            MPH.

1115 PM     TSTM WND DMG     4 SW WHITE PIGEON       41.76N 85.70W
05/20/2004                   ST. JOSEPH         MI   TRAINED SPOTTER

            MANY TREE LIMBS DOWN...MOST OVER 1 FOOT IN DIAMETER. ONE
            TREE 1.5 FOOT IN DIAMETER SNAPPED 25 FEET FROM THE
            GROUND. ONE TREE UPROOTED. ESTIMATED 60 MPH WIND.

1045 PM     TSTM WND DMG     EDWARDSBURG             41.80N 86.08W
05/20/2004                   CASS               MI   COUNTY OFFICIAL

            TREES DOWN

1030 PM     TSTM WND DMG     SOUTH BEND              41.68N 86.27W
05/20/2004                   ST. JOSEPH         IN   LAW ENFORCEMENT

            WIDESPREAD TREE LIMBS AND POWERLINES DOWN IN CITY OF
            SOUTH BEND

1030 PM     TSTM WND GST     4 S SOUTH BEND          41.62N 86.27W
05/20/2004  65 MPH           ST. JOSEPH         IN   TRAINED SPOTTER

            65 MPH ESTIMATED GUST ON SOUTH SIDE OF SOUTH BEND

1025 PM     TSTM WND DMG     4 S NILES               41.78N 86.25W
05/20/2004                   BERRIEN            MI   COUNTY OFFICIAL

            TREE DOWN IN BERTRAND

0950 PM     TSTM WND GST     MICHIGAN CITY           41.71N 86.88W
05/20/2004  60 MPH           LA PORTE           IN   COAST GUARD

            MEASURED AT MICHIGAN CITY COAST GUARD

&&

WAMSLEY

The radar

The Northern Indiana radar (KIWX), 70 km away, was scanning. The volume nearest the first event began at 16:06 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
May 21, 11:05 AM EST
Where
Berrien County, Benton Harbor
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.833, -86.250

Trained spotter reported trees down in Benton Harbor. Winds were estimated near 70 MPH.

Thunderstorm Wind, Berrien

When
May 21, 11:14 AM EST
Where
Berrien County, Niles
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.950, -86.333

Law enforcement reported trees and power lines down in Niles.

Thunderstorm Wind, Berrien

When
May 21, 11:14 AM EST
Where
Berrien County, Berrien Spgs
Measured
60 kt (69 mph) estimated gust
Injuries
7 direct, 0 indirect
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
42.167, -86.283

Law enforcement reported trees and power lines down in Berrien Springs and countywide. 7 injuries reported. Damage to the roofs of 6 buildings.

Thunderstorm Wind, Berrien

When
May 21, 11:15 AM EST
Where
Berrien County, 1 mi SE of Coloma
Measured
60 kt (69 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
41.917, -86.000

Emergency management reported a 4 foot diameter oak tree fell onto a vehicle as it was passing. The car was crushed and the 50 year old female driver was killed instantly.

Thunderstorm Wind, Cass

When
May 21, 11:20 AM EST
Where
Cass County, Cassopolis
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.933, -85.633

Law enforcement reported trees and power lines down countywide and a semi truck rolled over.

Thunderstorm Wind, St. Joseph

When
May 21, 11:41 AM EST
Where
St. Joseph County, Three Rivers
Measured
68 kt (78 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
41.800, -85.417

Broadcast media weather station at Three Rivers High School recorded a wind gust to 78 MPH.

Thunderstorm Wind, St. Joseph

When
May 21, 12:00 PM EST
Where
St. Joseph County, Sturgis
Measured
65 kt (75 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
42.000, -85.317

Emergency management reported a 36 year old female was driving in Sturgis when a large tree fell on her vehicle and crushed it. The driver was killed instantly.

Thunderstorm Wind, St. Joseph

When
May 21, 12:02 PM EST
Where
St. Joseph County, 3 mi N of Colon
Measured
65 kt (75 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
41.950, -85.000

A 71 year old male was killed when a large tree fell on his vehicle and crushed it as he was driving north of Colon. The driver was killed instantly.

Thunderstorm Wind, Branch

When
May 21, 12:18 PM EST
Where
Branch County, Coldwater
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
41.883, -84.567

Emergency management reported trees and power lines down in Coldwater. A barn was also blown over.

Thunderstorm Wind, Hillsdale

When
May 21, 12:40 PM EST to 12:50 PM EST
Where
Hillsdale County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
42.100, -86.433

Emergency management reported trees and power lines down countywide.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Berrien2004-05-2150FemaleVehicle/Towed TrailerDirect
Thunderstorm Wind, St. Joseph2004-05-2136FemaleVehicle/Towed TrailerDirect
Thunderstorm Wind, St. Joseph2004-05-2171MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399153, 5399154, 5399155, 5399156, 5399157, 5399158, 5399159, 5399160, 5399161, 5397787.